It’s possible for people to overdose on nearly any drug, including over-the-counter medicines. Although an overdose can be accidental, sometimes it’s intentional. In either case, people overdose on prescription and illegal drugs the most. Below is more information about drug overdose symptoms.
What Is a Drug Overdose?
A drug overdose occurs when people take too much of a certain drug. Sometimes it happens suddenly as the drugs begin to affect the brain and body. Other times, it happens because a certain drug has built up in the body. No matter how it occurs, an overdose can cause many problems, including death.
How Does an Overdose Happen?
Prescription and illegal drugs tend to affect the central nervous system (CNS). The effects depend on the type of drugs. For example, a stimulant speeds up the CNS, while a depressant slows it down. When people take more of a drug than their doctors recommend, the CNS surrenders its control of the body to the drug. Since the CNS controls basic bodily functions, people put their lives on the line when they overdose. There’s a risk for coma, brain damage and even death. Fatalities typically happen because the drugs suppress the CNS to the point that people experience respiratory failure.
Drug Overdose Symptoms
Overdose symptoms vary depending on the drugs. However, some drug overdose symptoms occur more frequently than others, such as:
- Chest pains
- Increases or decreases in pulse rate, blood pressure, temperature, respiratory rate and other vital signs
- Cool, dry, hot or sweaty skin
It’s also normal for people to experience abdominal pain when they overdose. Diarrhea, vomiting, and nausea typically accompany it. In some cases, people vomit blood or have blood in their bowel movements. These are signs of life-threatening problems. In addition, drug overdose symptoms can cause certain organs to simply shut down. The shutting down of organs can cause serious bodily harm, including death.
What to Do During a Drug Overdose
When individuals suffer from an overdose, it’s important to call for medical help right away. The quicker that they get medical attention, the better their chances are of surviving. It’s also important to keep them awake until medical help arrives. They typically become very sleepy, but they might enter into a coma if they go to sleep. Furthermore, people need to stay sitting upright or at least laying on their sides during an overdose. The reason is that they’re likely to start vomiting at some point. If they vomit while they’re on their backs, it’s possible for them to choke on it and suffocate. If the materials enter their lungs instead, an infection could develop and lead to death.
Let Gallus Detox Lead You Down the Path to Recovery
If you or a loved one suffers from drug addiction, it’s important to get help sooner rather than later. Proper detox is the first step in any successful drug addiction treatment program. At Gallus Detox, we provide drug detox services that you can count on. Some programs and services that we offer include:
Gallus Detox knows the deadly outcome of drug overdose symptoms. We strive to offer reliable services that set the groundwork for rehab. Studies show that people who undergo proper detox before rehab have a higher chance of beating addiction. They can build on this strong foundation and avoid relapse when they struggle with issues such as opiate addiction. Don’t let drug overdose symptoms happen to you. Give yourself a fighting chance with help from Gallus Detox. Reach out to us anytime at 888-228-9114 to see what we can do for you.